South Dakota, 2014

Hail and Damaging Winds in South Dakota, August 20, 2014

August 20, 2014 · NWS ABR · 10 events in 6 counties and zones

Severe thunderstorms brought large hail and very strong winds to parts of north central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought large hail and very strong winds to parts of north central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 4:29 PM MST, 1 minute earlier.

Area forecast discussion, Aug 20, 4:29 PM MST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED AUG 20 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT
FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME
STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER
EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY
A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE
CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST
SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT
THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE
THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS
LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL
CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY
CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH
THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE
MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN
WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS.

RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD
END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE
SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE
BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN
SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST
INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT
EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS.
TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS
FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT
UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY
THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND.
THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS
AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD
CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT.
OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN
TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR
TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL
FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES
THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR
DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE
PERIOD OR ABOUT 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST THIS
EVENING AND INTO THE EARLY OVERNIGHT HOURS...MAINLY ACROSS THE
NORTHERN HALF OF THE CWA...LIKELY AFFECTING KMBG AND EVENTUALLY
KABR. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
GUSTY WINDS. MVFR CIGS AND VSBYS IN FOG MAY DEVELOP LATE TONIGHT
IN THE WAKE OF THE AREA OF PRECIPITATION ACROSS THE EASTERN CWA.
VFR CONDITIONS WILL PREVAIL DURING THE DAY THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 20, 2:53 AM MST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT WED AUG 20 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL
SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 20, 4:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 S THUNDER HAWK       45.79N 102.00W
08/20/2014  E0.50 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400635

NWS

The radar

The Bismarck radar (KBIS), 151 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
August 20, 4:30 PM MST
Where
Corson County, 7.62 mi N of Athboy
Measured
1 in hail
Reported by
Public
Coordinates
45.680, -101.920

Hail, Corson

When
August 20, 7:05 PM MST
Where
Corson County, 5.83 mi W of Wakpala
Measured
1 in hail
Reported by
Public
Coordinates
45.680, -100.650

Thunderstorm Wind, Corson

When
August 20, 7:10 PM MST
Where
Corson County, 3.88 mi W of Trail City
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Hail, Corson

When
August 20, 7:15 PM MST
Where
Corson County, 4.26 mi SSE of Mahto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.710, -100.660

Thunderstorm Wind, Dewey

When
August 20, 7:15 PM MST
Where
Dewey County, 2.07 mi S of Trail City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.440, -100.730

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Walworth

When
August 20, 8:30 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.440

Thunderstorm Wind, Dewey

When
August 20, 8:00 PM MST
Where
Dewey County, 1.19 mi NE of La Plant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.140, -100.650

Sixty mph winds were estimated by the public.

Thunderstorm Wind, McPherson

When
August 20, 10:00 PM CST
Where
McPherson County, 9.33 mi SW of Leola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.620, -99.080

Sixty mph winds were estimated.

Hail, Edmunds

When
August 20, 11:00 PM CST
Where
Edmunds County, 0.97 mi E of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -99.330

Hail, Roberts

When
August 20, 11:15 PM CST
Where
Roberts County, 11.03 mi ENE of Corona
Measured
1 in hail
Reported by
Public
Coordinates
45.370, -96.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540538, 540539, 540543, 540540, 540548, 540549, 540550, 540551, 540541, 540542.